Learn how to use Mayo Clinic Connect
Request an Appointment
I have a fib.. all the time. No blocked arteries. Can’t see a dr for 3 months..
On June 15th my (almost 69) husband went to the doctor because of chest congestion, swollen legs/feet, and a lot of weakness. He wouldn't let me go along with him and I later learned his heart rate was 191 when he first arrived. They got him stabilized and sent him home several hours later with some meds and a recheck on the 18th. On the 19th he had a really low PB and 145 heart rate so I took him to the ER. He was in the hospital until the 22nd. Since then he has been stable and is waiting to hear when he can meet a cardiologists. After this happened I signed him up to view his doctor records online (my health evet) and I see that on June 15th his NT-proBNP was 3690. June 18th is was 2010 and last Friday it was 245. I don't know what the numbers were when he was in the hospital since that was not through the VA. What does a 3690 BNP mean? Is it only a better read now due to all the meds he's on?
He has had a lot of foot pain since last Friday, thinking it's his achilles tendon. Today it was real painful, but I see his legs and feet are also very swollen again. Has this happened to any of you?
Jump to this post
Good question. Thanks.
We live in a smaller community without a cardiologist connected with the hospital. It is taking a (frustrating) while to get an appointment, but an initial one has been set via video in 3 weeks with someone from the cardio department. It would be nice to be able to get some answers sooner rather than later to see a real doctor. Yesterday I took him to urgent care due to severe foot/leg pain, but the ultrasound discovered he didn't have any clots. so for now, we keep doing steps to get the fluid out of his leg and wait.
@sistertwo I also found a website http://www.heartfailuresolutions.com in it it tells you what foods help eliminate fluid There is quit alot.
Thank U for your reply, will pray forU
I am an 84 year old male with better than average Health, I have high blood pressure and have been treated with medication for probably 20 years, recently having a huge loss of energy and just not feeling well I was diagnosed with A FIB, after a nuclear stress test, and a sonagram(MS), both were normal, I was given a cardio version, and was told I obtained normal Heart Rhythm on the first attempt, however two weeks later I was back in A FIB, after discussion with Cardiologist, I was given two options, do nothing stay on XARLTO, or take a rhythm drug AMIODAROBE for three weeks, then try Cardio Version again Dr was fairly optimistic that I could retain a normal Heart Rhythm, I am at this time short of energy, sleep more than usual but able to function somewhat normal albeit at a reduced level, no more 18 holes of golf but only 9 etc, I wold certainly like to hear from folks with similar symtons and any advice that will help me make a decision on witch path to try all comments are welcome. Harold Rayborn
Martin, thank U for your reply, I also had a cyst removed from my Bladder a few years back & my urologist saw me quarterly, then twice a year and now yearly. Yes I could see my self doing a full work up, and now plan to try and see a cardiologist at Mayo for a second opinion.
I have been having episodes since 2011. When it happens I relax and drink enough water. Also I have cut out caffeine totally. Now I get it when stressed but stay home. Also I take blood thinner because clots could happen while having an episode. Cannot take meds for it either. I'm in my 80's and take no medications except for the blood thinner.
In the beginning went to emergency. Had cardio version 3 times. Now just wait it out. Sneezing has corrected it at times and also via the vagus nerve.
Hi, @knowing. I liked hearing how you're handling your a-fib episodes. I don't have to handle them, because I don't feel my symptoms; but they show up on my EKGs every time. I'm on Coumadin for clot prevention and had the misfortune of having one thrown out of my heart, causing "a small stroke" 3 weeks ago.
That experience prompts me to warn you about "going to emergency" or bypassing the emergency room altogether. I didn't, and that was dumb. My posture now is a rigid commitment to "call 911" if I experience any symptoms related to my heart or my brain or my motor nerves. Moreover, my family and friends all know that I will not drive to the emergency room or ask them to. I'll only ask their help in getting a 911 call made without delay, because that can mean that I'll come under medical care a lot sooner — maybe 15 minutes before the EMT ambulance gets to where I am rather than a longer time for making the trip to the ER without EMT care, plus complications from trying to check in. I won't take the risk again. Hope you won't either. Martin
I’ve had about 5 episodes of Afib tachycardia fast heart beats. So far they last about 5 minutes. How do u stop it with vagus nerve? What does that mean, how do u do it? I’m 72 years old still have decafinated coffee. It’s scary when it happens. About the length of duration or time. I love the way you deal with your episodes and will try doing the same. Thanks for the info. I’m on Eliquis for thinning blood. I am afraid to take it as prescribed because it causes my nose to bleed etc. I’m also on cardivilol for hypertension and Norvasc or Amlodopine , also 40 mg pravastatin for cholesterol. I’m not a strong believer in taking strong medications because of side effects and messing up other organs. But I know it’s taking a chance. I just don’t know what to do.
@carnes, I'll let @knowing respond to your concern about your tachycardia and the vagus nerve, because my A-fib is nearly without symptoms.
I am interested in your medication because it's much like mine: Coumadin instead of Eliquis as an anticoagulant; Amiloride (diuretic)instead of Amlodipine (blood vessel relaxant) to reduce blood pressure ; Atorvastatin instead of Pravastatin (anticholesterol); and like you, Carvedilol. In my mind, strong medications can be minimized by reduced dosages (although 40mg statin is "strong" for sure), but my dosages are "strong." Norvasc can have a double purpose — slowing the heart beats and reducing blood pressure. Same with Carvedilol — a double-purpose medication.
My medication brought my BP under control — always below 140/90 (not bad for someone 82 years old) — but when I get up in the morning, it reads a little above that until my morning meds take effect. We have started to scale back the BP meds, thanks to careful nutrition adjustments, loss of weight, and life style changes, including special exercises designed to repair nerves and muscles impaired by my "small stroke." When I doubted my meds a year ago, I tracked down a couple of doctors and got second and third opinions on what to do. Maybe you would benefit from the same strategy. Martin
love these posts…helpful
Had cardioversion 6 months ago. Lasted one month. Now on. Metropolol And cardiazam was on eliqui s but after intestinal and brain bleed. Had to get off blood thinner. Had the watchman put in yesterday and now have to be back on eliquis for six weeks . Hopefully eventually off blood thinners. Next is ablation and pacemaker.
I had the Watchman implanted a year ago and have been doing just fine since. I was on Eliquis for 6 months following the implant and have been on a low dose aspirin after I stopped the Eliquis. All went well with my implantation and I have had no problems. I pray that your results are as successful. Do you have other heart problem? I'm just curious as to the ablation and pacemaker.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In